TT Epaper
The Telegraph
TT Photogallery
 
 
IN TODAY'S PAPER
WEEKLY FEATURES
CITIES AND REGIONS
ARCHIVES
Since 1st March, 1999
 
THE TELEGRAPH
 
Anandabazar
 
Email This Page
Tale of a lethal cocktail

It’s not just mixing alcohol that’s dangerous. Even mixing drugs (medicines) could be fatal. The sudden death of Hollywood star Heath Ledger this January — from the combined effects of different drugs consumed by him — is a case in point. According to initial reports, the 28-year-old actor of Brokeback Mountain fame died from the adverse effects of consuming a variety of prescription drugs at the same time. He had apparently taken pain killers, sleeping pills and anti-anxiety pills — the combined effects of which proved fatal.

His death serves as a warning on the hidden dangers of combining prescription medications, even at low dosage, said his father, Kim Ledger, following his death. It certainly should. In fact I have seen many people who are taking medicines for a variety of ailments, consuming all of them together, in one go.

I have also seen in hospitals, nurses giving patients, a number of drugs at the same time, unmindful of the possible drug-drug interaction.

When two drugs are taken together, they may interact and the result of this interaction may vary. For example, in some cases, it may reduce the effectiveness of one drug. Or, on the contrary, it may increase drastically the effectiveness of the other drug.

Or the two drugs may interact to produce an unexpected side effect. In some cases, the adverse reaction may be mild and may vary from nausea or an upset stomach to a headache. In some cases, the side effects may be more serious and may result in a dramatic drop in the blood pressure, or irregular heartbeats or even damage to the liver.

Some antacids, for example, lower the effectiveness of certain antibiotics. Similarly, some antibiotics may lower the effectiveness of certain birth control pills.

If you are taking tranquillisers or a prescription drug for high blood pressure or depression, then if you are prescribed an antihistamine for temporary relief of running nose or hay fever or other respiratory problems, you need to check about drug-drug interaction.

So, the first rule is, whenever a doctor gives you a medicine, inform him or her about all the other medicines that you are taking. If the drug being prescribed interacts with any of those that you are taking, then the doctor may prescribe some other medication. In any case, it is best not to take all the medicines together.

Top
Email This Page